Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 380, NWS Atlanta, GA

July 27, 2005Bartow County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 27, 2005, 8:53 PM EDT for Bartow County, Georgia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 8:53 PM EDT (00:53 UTC)
Expired
Jul 27, 2005, 9:13 PM EDT
In force
20 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Bartow County, GA

The radar

The Atlanta radar (KFFC), 114 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 280053
SVRFFC
GAC015-280130-
/O.NEW.KFFC.SV.W.0380.050728T0053Z-050728T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
853 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTOW COUNTY IN NORTHWEST GEORGIA

* UNTIL 930 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ADAIRSVILLE...AND MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
  LOG AND FOLSOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3433 8500 3434 8501 3435 8500 3439 8500
      3438 8495 3439 8493 3440 8474 3429 8470
      3426 8498

$$
1 follow-up statement
000 
WWUS52 KFFC 280113
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
914 PM EDT WED JUL 27 2005

GAC015-280124-
/O.CAN.KFFC.SV.W.0380.000000T0000Z-050728T0130Z/
BARTOW-
914 PM EDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTOW COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3433 8500 3434 8501 3435 8500 3439 8500
      3438 8495 3439 8493 3440 8474 3429 8470
      3426 8498

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:35 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 5:35 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT WED JUL 27 2005

.SHORT TERM...
THE UPPER LEVEL RIDGE WILL CONTINUE TO WEAKEN OVERNIGHT. ISOLATED
SHOWERS AND THUNDERSTORMS ALREADY FIRING OVER SOUTHWESTERN
PORTIONS OF FORECAST AREA. EXPECT MAINLY ISOLATED DIURNALLY DRIVEN
CONVECTION ACROSS MUCH OF FORECAST AREA THIS EVENING WITH ONLY
EXCEPTION ACROSS PORTIONS OF NORTH GEORGIA AS COLD FRONT
APPROACHES FROM THE NORTHWEST. MODELS ARE IN PRETTY GOOD AGREEMENT
STALLING FRONT OVER EASTERN...SOUTHERN PORTIONS OF FORECAST AREA
BY THURSDAY AFTERNOON. FRONT WILL REMAIN NEARLY STATIONARY THROUGH
THE WEEKEND. AN UPPER LEVEL TROUGH SETS UP JUST WEST OF FORECAST
ARE WITH SEVERAL SHORT WAVES ROTATING AROUND THE BASE...AND WILL
CONTINUE CHANCE OF THUNDERSTORMS THROUGH THE WEEKEND. WILL SEE ONE
MORE DAY OF NINETY DEGREES OR HIGHER ACROSS PEACH STATE TOMORROW
BEFORE TEMPERATURES COOL INTO THE MID 80S TO NEAR 90 RANGE.

.LONG TERM...
UPPER LEVEL TROUGH PUSHES EAST DURING THE EARLY PART OF NEXT
WEEK. MODELS ADVERTISING ENOUGH MOISTURE AVAILABLE ACROSS THE
FORECAST AREA TO WARRANT CHANCE POPS MAINLY IN THE AFTERNOON AND
EVENING DUE TO DIURNALLY DRIVEN CONVECTION.

&&

.AVIATION...ANOTHER EVENING OF REDUCED VSBY DUE TO HAZE. SOME
ISOLATED RW/TRW SHOULD DIE OFF QUICKLY AFTER SUNSET. EXPECT MORE
ACTIVITY THURSDAY...MAINLY NORTH OF ATL. EXPECT MOST BKN CIGS TO BE
N OF ATL THURSDAY AFTERNOON SO WILL STILL CARRY SCT CLOUDS THURSDAY
FOR PREVAILING CONDS AT ATL. WITH INCREASING WINDS WOULD EXPECT HAZE
WILL NOT BE AS SIGNIFICANT A FACTOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  91  73  87 /  20  30  30  40
ATHENS          74  92  72  89 /  20  30  30  40
GAINESVILLE     73  90  71  86 /  20  30  30  40
ROME            74  92  72  90 /  30  50  30  40
COLUMBUS        77  96  75  90 /  20  30  30  40
MACON           75  96  74  91 /  20  30  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, Jul 27, 6:05 AM EDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 AM EDT WED JUL 27 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
605 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BEGIN TO WEAKEN AND MOVE OUT OF THE
AREA IN APPROACH OF A FRONT. DAYTIME HEATING ALONG WITH MOISTURE
AHEAD OF THE FRONT MAY TRIGGER SOME ISOLATED THUNDERSTORMS ACROSS
THE AREA. ABOVE AVERAGE TEMPERATURES COMBINED WITH HIGH DEWPOINTS
WILL PROVIDE FOR HEAT INDEX VALUES RANGING FROM 101 TO 109 IN MANY
AREAS.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING.  LI VALUES WILL RANGE FROM FROM MINUS 3 TO MINUS 6 WITH
CAPE VALUES OF NEAR 2500.  DAYTIME HEATING ALONG WITH AN INCREASE IN
MOISTURE AHEAD OF THE FRONT COULD TRIGGER SOME ISOLATED
THUNDERSTORMS.  ANY THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN
BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.  THERE WILL
BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

22

In the hours before

Special weather statement, Jul 27, 7:24 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 PM EDT WED JUL 27 2005

GAZ002>004-011-280000-

724 PM EDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH
WINDS IN CHATTOOGA...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL
800 PM EDT...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM TUNNEL HILL TO MENLO...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CHATTOOGA...WALKER...WHITFIELD AND CATOOSA COUNTIES. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SUMMERVILLE...
LAFAYETTE...TRION...RINGGOLD...VARNELL AND DALTON. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...
OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 27, 7:40 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EDT WED JUL 27 2005

GAZ046>048-280015-

740 PM EDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN NEWTON...ROCKDALE AND WALTON COUNTIES UNTIL 815 PM EDT...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM DEVELOPING NEAR WALNUT GROVE...MOVING NORTHEAST
AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NEWTON...ROCKDALE AND WALTON COUNTIES. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 27, 7:57 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT WED JUL 27 2005

GAZ002>005-011-019-280045-

757 PM EDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FLOYD...CHATTOOGA...
WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 845 PM EDT...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM FORT OGLETHORPE TO DALTON AND MENLO...MOVING EAST
AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS FLOYD...CHATTOOGA...WALKER...WHITFIELD...CATOOSA AND MURRAY
COUNTIES. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS AND
RISING WATER ON SMALL CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 27, 8:39 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
839 PM EDT WED JUL 27 2005

GAZ002-004-012-280130-

839 PM EDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN GORDON...WALKER AND
WHITFIELD COUNTIES UNTIL 930 PM EDT...

AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SOUTHWEST OF DALTON TO WEST OF PLAINVILLE...
MOVING NORTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS GORDON...WALKER AND WHITFIELD COUNTIES. HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS AND RISING WATER ON SMALL CREEKS
AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...
OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 27, 8:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EDT WED JUL 27 2005

GAZ005>007-280130-

842 PM EDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH
WINDS IN GILMER...FANNIN AND MURRAY COUNTIES UNTIL 930 PM EDT...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTH OF ETON TO SOUTH OF CHATSWORTH...MOVING
EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS GILMER...FANNIN AND MURRAY COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ETON...CHATSWORTH...MOUNTAIN TOWN...
HIGDON AND ELLIJAY. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS AND RISING WATER ON SMALL CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 27, 8:48 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
848 PM EDT WED JUL 27 2005

GAZ020-280115-

848 PM EDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH
WINDS IN BARTOW COUNTY UNTIL 915 PM EDT...

AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM OVER ADAIRSVILLE...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS BARTOW COUNTY. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS AND RISING WATER ON SMALL CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 30 TO 40 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.